Traveling Waves in Epidemic Models: Non-monotone Diffusive Systems with Non-monotone Incidence Rates

  • Hongying Shu
  • Xuejun Pan
  • Xiang-Sheng WangEmail author
  • Jianhong Wu


We study the existence and nonexistence of traveling waves of diffusive epidemic models with general incidence rates. The model systems are non-monotone because of the intrinsic predator–prey interaction between the susceptible and infective compartments in epidemic systems. Moreover, the incidence rate may not be monotone in the infected population because social behaviors and collective activities may change in response to the prevalence of disease. To find positive traveling solutions of the non-monotone system with a non-monotone incidence function, we will construct a suitable convex set in a weighted function space, and then apply Schauder fixed point theorem. It turns out that the basic reproduction number of the corresponding ordinary differential equations plays an important role in the existence theory of traveling waves. Moreover, the critical wave speed can be explicitly obtained in terms of the  diffusion coefficient, recovery rate and death rate for the infected group, and partial derivative of incidence function at the disease-free equilibrium. Finally, we prove that the positive traveling wave solution does not exist if the basic reproduction number is no more than one, or the wave speed is less than the critical value.


Traveling waves Diffusive epidemic models Schauder fixed point theorem Non-monotonicity 

Mathematics Subject Classification

92D30 35K57 34B40 



H. Shu was partially supported by National Natural Science Foundation of China (Nos. 11601392, 11571257), Pujiang Talent Program of Shanghai (No. 16PJ1409100), and the Fundamental Research Funds for the Central Universities. J. Wu was partially supported by the Canada Research Chairs Program and the Natural Sciences and Engineering Research Council of Canada.


  1. 1.
    Carr, J., Chmaj, A.: Uniqueness of travelling waves for nonlocal monostable equations. Proc. Am. Math. Soc. 132, 2433–2439 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Chapwanya, M., Lubuma, J.M.-S., Mickens, R.E.: From enzyme kinetics to epidemiological models with Michaelis–Menten contact rate: design of nonstandard finite difference schemes. Comput. Math. Appl. 64, 201–213 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Cui, J., Sun, Y., Zhu, H.: The impact of media on the control of infectious diseases. J. Dyn. Differ. Equ. 20, 31–53 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Cui, J., Tao, X., Zhu, H.: An SIS infection model incorporating media coverage. Rocky Mt. J. Math. 38, 1323–1334 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Diekmann, O.: Thresholds and traveling waves for the geographical spread of an infection. J. Math. Biol. 6, 109–130 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Diekmann, O.: Run for your life. A note on the asymptotic speed of propagation of an epidemic. J. Differ. Equ. 33, 58–73 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Diekmann, O., Heesterbeek, J.A.P., Metz, J.A.J.: On the definition and the computation of the basic reproduction ratio \(R_0\) in models for infectious diseases in heterogeneous populations. J. Math. Biol. 28, 365–382 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Dunbar, S.R.: Traveling wave solutions of diffusive Lotka–Volterra equations. J. Math. Biol. 17, 11–32 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Dunbar, S.R.: Traveling wave solutions of diffusive Lotka–Volterra equations: a heteroclinic connection in \(R^4\). Trans. Am. Math. Soc. 286, 557–594 (1984)zbMATHGoogle Scholar
  10. 10.
    Heesterbeek, J.A.P., Metz, J.A.J.: The saturating contact rate in marriage and epidemic models. J. Math. Biol. 31, 529–539 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hosono, Y., Ilyas, B.: Existence of traveling waves with any positive speed for a diffusive epidemic model. Nonlinear World 1, 277–290 (1994)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Hosono, Y., Ilyas, B.: Traveling waves for a simple diffusive epidemic model. Math. Models Methods Appl. Sci. 5, 935–966 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Huang, W.: Traveling wave solutions for a class of predator–prey systems. J. Dyn. Differ. Equ. 24, 633–644 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Huang, W.: A geometric approach in the study of traveling waves for some classes of non-monotone reaction–diffusion systems. J. Differ. Equ. 260, 2190–2224 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Li, W.-T., Lin, G., Ma, C., Yang, F.-Y.: Traveling wave solutions of a nonlocal delayed SIR model without outbreak threshold. Discrete Contin. Dyn. Syst. B 19, 467–484 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Liu, R., Wu, J., Zhu, H.: Media/psychological impact on multiple outbreaks of emerging infectious diseases. Comput. Math. Methods Med. 8, 153–164 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Thieme, H., Zhao, X.-Q.: Asymptotic speeds of spread and traveling waves for integral equations and delayed reaction–diffusion models. J. Differ. Equ. 195, 430–470 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    van den Driessche, P., Watmough, J.: Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission. Math. Biosci. 180, 29–48 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Wang, H., Wang, X.-S.: Traveling wave phenomena in a Kermack–McKendrick SIR model. J. Dyn. Differ. Equ. 28, 143–166 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Wang, X.-S., Wang, H., Wu, J.: Traveling waves of diffusive predator–prey systems: disease outbreak propagation. Discrete Contin. Dyn. Syst. A 32, 3303–3324 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Wang, X.-S., Wu, J., Yang, Y.: Richards model revisited: validation by and application to infection dynamics. J. Theor. Biol. 313, 12–19 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Wang, Z.-C., Wu, J.: Travelling waves of a diffusive Kermack–McKendrick epidemic model with non-local delayed transmission. Proc. R. Soc. Lond. Ser. A 466, 237–261 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Widder, D.V.: The Laplace Transform. Princeton University Press, Princeton (1941)zbMATHGoogle Scholar
  24. 24.
    Xu, Z.: Traveling waves in an SEIR epidemic model with the variable total population. Discrete Contin. Dyn. Syst. Ser. B 21, 3723–3742 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Yi, T., Zou, X.: Asymptotic behavior, spreading speeds, and traveling waves of nonmonotone dynamical systems. SIAM J. Math. Anal. 47, 3005–3034 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Zhang, T.: Minimal wave speed for a class of non-cooperative reaction–diffusion systems of three equations. J. Differ. Equ. 262, 4724–4770 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Zhang, T., Wang, W., Wang, K.: Minimal wave speed for a class of non-cooperative diffusion–reaction system. J. Differ. Equ. 260, 2763–2791 (2016)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsTongji UniversityShanghaiPeople’s Republic of China
  2. 2.Tongji Zhejiang CollegeJiaxingPeople’s Republic of China
  3. 3.Department of MathematicsUniversity of Louisiana at LafayetteLafayetteUSA
  4. 4.Laboratory for Industrial and Applied MathematicsYork UniversityTorontoCanada

Personalised recommendations